Colorado, 2025

Hail in Colorado, May 28, 2025

May 28, 2025 · NWS GLD · 1 event in 1 county or zone

In the afternoon of the 28th, a scattered line of storms formed in northeastern Colorado and moved to the south-southeast. As these storms passed over Burlington, nickel sized hail was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the afternoon of the 28th, a scattered line of storms formed in northeastern Colorado and moved to the south-southeast. As these storms passed over Burlington, nickel sized hail was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 28, 11:41 AM MST, 1 hour 17 minutes earlier. Its key messages:

  • Severe weather threat for this afternoon and early evening, with potential for hail to the size of tennis balls and a tornado.
  • Areas of fog tonight and into Thursday morning, especially in northeast Colorado and adjacent areas of northwest Kansas.
  • Warmer temperatures are forecast to return late week and into next weekend.
  • More active pattern for thunderstorms early next week.
Area forecast discussion, May 28, 11:41 AM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1241 PM MDT Wed May 28 2025

.KEY MESSAGES...

- Severe weather threat for this afternoon and early evening,
  with potential for hail to the size of tennis balls and a
  tornado.

- Areas of fog tonight and into Thursday morning, especially in
  northeast Colorado and adjacent areas of northwest Kansas.

- Warmer temperatures are forecast to return late week and into
  next weekend.

- More active pattern for thunderstorms early next week.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 1230 PM MDT Wed May 28 2025

Severe storms expected this afternoon in northeast Colorado and
adjacent counties in northwest Kansas. Vorticity lobe rotating
around an upper low in the northern plains will provide lift,
with a narrow axis of instability up to 2000 j/kg extending from
Kit Carson/Cheyenne counties in Colorado into southwest Kansas
and deep layer shear of 40-50 kts. SBCAPE rapidly drops to zero
further east where cloudy and cool conditions persist,
especially north of I-70, but  it does extend a bit further
east south of I-70, especially south of Highway 40. Those areas
will see the greatest risk for severe weather after 21z through
about 02z, where supercells may develop capable of large hail,
damaging winds and tornadoes. This evening, storms will move
south and out of the area. Areas of fog may develop relatively
early along leading edge of northeast winds behind the departing
storms, eventually settling into northeast Colorado and the
Colorado/Kansas border area overnight and into Thursday morning.
Low temperatures will be in the low to mid 40s.

Upper low will start to pull away to the Great Lakes on
Thursday. A few morning showers may persist, but then the
afternoon will be partly sunny and dry with highs in the upper
60s and light winds. Clear skies and light winds Thursday night
will allow temperatures to fall into the low to mid 40s.

Friday and Saturday...will be under northwest flow aloft. Friday
will see a shortwave ridge move through resulting in dry
conditions and temperatures warming in the lower 80s. Saturday
may see a weak embedded trough moving across the Nebraska
panhandle with weak instability axis ahead of it as far south as
southwest Nebraska. Cannot completely discount an isolated
shower or thunderstorm in that area in the afternoon, but models
are dry for now. Highs will be in the low to mid 80s and lows in
the upper 40s to middle 50s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Issued at 1230 PM MDT Wed May 28 2025

Northwest flow continues on Sunday with the same possible
embedded wave shearing out across Kansas. Models offer varying
solutions so confidence in any storm chances is low. Upper flow
quickly transitions to southwest on Monday with negatively
tilted shortwave trough moving out of southeast Colorado and
across the area in the afternoon and evening. Severe weather
seems possible along/east of the dry line where narrow axis of
moderate instability is forecast, though deep layer shear is
lacking at around only 20kts at this time. Details a bit sketchy
at this time range, but may present the next chance for severe
storms. Southwest flow continues Tuesday and Wednesday with
several embedded waves teed up to move across the area. There
may also be a front in the area on Tuesday to focus convective
initiation. The pattern suggests storm chances will continue.
High temperatures through the period will generally be in the
80s and lows in the 50s and 60s.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1122 AM MDT Wed May 28 2025

At KGLD...low ceiling will persist through the TAF period with
IFR predominant. There is a 30% chance of a thunderstorm
impacting the terminal late this afternoon, with brief gusty
winds possible. This evening, fog is expected to develop and
persist through early Thursday morning before gradually
lifting.

At KMCK...light rain will be moving into the area and
persisting through this afternoon and early evening with IFR
ceilings and reduced visibility. This evening, some fog is
possible early, but main impacts will be from low ceilings
through early Thursday morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...024
LONG TERM...024
AVIATION...024
Hazardous weather outlook, May 28, 11:51 AM MST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1251 PM MDT Wed May 28 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291900-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1251 PM MDT Wed May 28 2025 /151 PM CDT Wed May 28 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Severe thunderstorms capable of producing hail up to the size of
tennis balls, wind gusts in excess of 60 mph and a tornado are
possible after 1 PM MDT (2 PM CDT). Severe storms are most likely
along and south of a Yuma Colorado to Oakley Kansas line.

Fog will redevelop across the area this evening and persist through
the overnight. The fog may be dense at times in northeast Colorado
and adjacent counties of northwest Kansas.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Fog will continue early Thursday morning, mainly in northeast
Colorado and adjacent counties in northwest Kansas.

Severe weather threat will return to the area towards the start of
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

The radar

The Goodland radar (KGLD), 49 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kit Carson

When
May 28, 12:58 PM MST
Where
Kit Carson County, 0.69 mi N of Burlington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.310, -102.270

Nickel sized hail was reported in Burlington.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1257001.